Alert archive / Alabama / Flash Flood Watches in 2018
Flash Flood Watch 5, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Sep 26, 2018, 6:58 AM CDT for 15 counties in Alabama. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2018, 6:58 AM CDT (11:58 UTC)
- Expired
- Sep 27, 2018, 5:32 PM CDT
- In force
- 35 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
Counties Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 6:52 AM CDT, 6 minutes earlier.
Area forecast discussion, Sep 26, 6:52 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 652 AM CDT Wed Sep 26 2018 .UPDATE... For 12Z Aviation and Added Flash Flood Watch && .SHORT TERM... Today through Thursday. Today is looking rather wet for central Alabama as an approaching frontal boundary will move into the area from the northwest by the evening hours. This will provide the necessary lift for rain and thunderstorms to begin to envelop the region this morning. Overnight observations showed isolated showers and thunderstorms developing ahead of this feature as 20-25kt, 850mb winds transported Gulf moisture through southwesterly flow. Our 00Z sounding yesterday evening displayed a PW of 1.81", though this is expected to increase throughout the day to ~2.1" as higher moisture content pools ahead of the front and is suggested by 2.26" PWs measured to our southwest at the New Orleans WFO. With mid/upper-level ridging remaining stubbornly in place off the East Coast, upper-level troughing will struggle to advance southward this go around. Thus, this associated frontal boundary will also struggle to advance much farther south as it enters our area. It is likely to stall out around the I-20/I-59 corridor into tonight. Given the orientation of the front and the parallel winds aloft, low- level confluence along an axis of deep layer moisture will bring repeated chances of heavy rain with embedded thunderstorms and should persist through the next 24-36 hours. Isolated flash flooding is possible in areas along and north of the stalling frontal boundary today with most forecast indications supporting upwards of 2-3" of rainfall, with locally higher amounts possible. Have placed 80-90% PoPs in forecast grids as far southeast as the I- 59 corridor by this evening. This particular area will likely see the warmest temperatures and best chances for afternoon destabilization, though can also extend farther northwestward ahead of the front as well. Here, SBCAPE values could reach the 1,500- 2,000 J/kg range, allowing plenty of buoyancy for thunderstorms to ingest. Although no severe weather is expected today with low wind shear/weak flow aloft, as well as low mid-level lapse rates, not ruling out some stronger thunderstorms in the afternoon as multicell clusters develop and present some gusty downdrafts/outflow. Our focus today will be monitoring the developing thunderstorms for heavy rain and potential flash flooding. Generally expect overall intensities/coverage to decrease after sunset but atmospheric parameters suggest activity to continue overnight. 40/Sizemore .LONG TERM... Friday through Wednesday. By Friday what is left of the front will continue to hang around the I-59 corridor. A slight push to the south may occur before a surge of gulf moisture will begin to lift northward. This will increase rain chances across the south during day. We will need to watch some of the rainfall totals on Thursday and Friday, but did not include in the HWO for now as it really depends on exactly where the heaviest rains occur today. As we work into the weekend the main concentration of rain will be along the next front as it tries to slide south toward the area. However, given the fact that it is going to have to push south, versus southeast, does not give much hope in it making it through the area as well. In addition an area of high pressure will be sliding in from the east. At this time it appears that it will stall just to our north and then begin to lift on Sunday as a warm front back into the Ohio Valley region by Monday. Rain chances will remain in the forecast through the first of next week, but looking at generally just scattered activity and generally during the peak heating the afternoon and early evening. Temperatures will once again return back into the upper 80s to lower 90s for the end of September. 16 && .AVIATION... 12Z TAF Discussion. Currently the cold front is in northeastern Mississippi and will be entering the northwestern portions of Central Alabama this morning. Out ahead of the front low clouds have settled in across much of the area. Models have been pretty good with the timing and initialization this morning, so confidence in overall timing has increased. There's also high confidence in widespread rain showers and thunderstorms approaching from the northwest ahead of a frontal boundary as we head through the morning hours. Have generally put best expectations for timing for each terminal with BHM/EET/TCL seeing deteriorating conditions first. MGM/TOI will experience more scattered convection during the day with a later transition to widespread storms towards 21Z and after. Overall, MVFR ceilings and visibilities throughout the day at all terminals can be expected. Adjustments will be made accordingly as the system moves across the region. 16 && .FIRE WEATHER... Numerous to even widespread rains and storms are expected today and tonight as a front tries to make it into the area. The front stalls and will keep scatter to numerous showers/storms in the forecast through Friday. RH values will remain high due to this activity. Cloud cover should prohibit fog development, but low clouds could cause some drops in visibility and keep the dispersion values very low. Isolated to scattered showers/storms remain possible through the week, but ceilings should lift and dispersions increase. Otherwise, there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 68 78 67 82 / 90 60 80 60 50 Anniston 84 69 80 67 84 / 90 70 80 60 50 Birmingham 82 69 80 67 84 / 90 60 80 60 50 Tuscaloosa 82 69 81 67 84 / 90 60 80 50 60 Calera 82 68 80 67 81 / 90 70 80 60 60 Auburn 85 70 83 69 84 / 80 60 70 50 50 Montgomery 87 72 84 68 85 / 80 70 80 50 60 Troy 88 70 85 69 86 / 80 60 70 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday morning for the following counties: Blount...Cherokee...Etowah...Fayette...Lamar... Marion...Walker...Winston. &&
Hazardous weather outlook, Sep 26, 3:34 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 334 AM CDT Wed Sep 26 2018 ALZ011>015-017>050-271145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 334 AM CDT Wed Sep 26 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. A cold front will slowly move into the northwestern portions of the state today, before stalling near the Interstate 59 corridor this evening. Heavy rains and thunderstorms will be possible with the front, and could train over portions of the region, resulting in 1 to 2 inches of rain, with locally higher totals. Areas of concern will generally be along and north of a line from Demopolis to Calera to Anniston through Midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:27 PM CDT | Special Weather Statement | BMX | Blount | 33 min |
| Sep 26, 7:13 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Sep 26, 7:26 AM CDT | Areal Flood Advisory | BMX | Marion | 3 hr |
| Sep 26, 10:12 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Sep 26, 10:41 AM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| Sep 26, 11:34 AM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Sep 26, 11:51 AM CDT | Areal Flood Advisory | BMX | Bibb, Shelby | 3 hr |
| Sep 26, 12:36 PM CDT | River Flood Warning | BMX | Jefferson | 110 min |
| Sep 26, 3:45 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 2 hr |
| Sep 26, 3:46 PM CDT | Areal Flood Warning | BMX | Jefferson | 3 hr |
| Sep 26, 3:51 PM CDT | Special Weather Statement | BMX | Macon | 24 min |
| Sep 26, 3:55 PM CDT | Special Weather Statement | BMX | Bullock | 35 min |
| Sep 26, 4:40 PM CDT | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery, Pike | 2 hr |
| Sep 26, 5:08 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 2 hr |
Nearby
Flash Flood Watches in Alabama, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.